Risk of Rebleeding, Vascular Events and Death After Gastrointestinal Bleeding in Anticoagulant and/or Antiplatelet Users

Carlos Sostres; Beatriz Marcén; Viviana Laredo; Enrique Alfaro; Lara Ruiz; Patricia Camo; Patricia Carrera-Lasfuentes; Ángel Lanas

Disclosures

Aliment Pharmacol Ther. 2019;50(8):919-929. 

In This Article

Abstract and Introduction

Abstract

Background: Patients with gastrointestinal bleeding during anticoagulant and/or antiplatelet therapy represent a clinical challenge.

Aim: To determine the risk/rates of rebleeding, vascular events and death in patients treated with antiplatelet or anticoagulant agents who developed major gastrointestinal bleeding

Methods: This was an observational cohort study of patients who developed gastrointestinal bleeding while on antiplatelet and/or anticoagulant therapy. Drug use information was collected prospectively during bleeding events. Cox proportional hazards models were used to evaluate rebleeding, vascular events and death.

Results: Among 871 patients (mean age 78.9 ± 8.6 years), 38.9% used an anticoagulant, 52.5% used an antiplatelet and 8.6% used both; 93.1% interrupted treatment after gastrointestinal bleeding and 80.5% restarted therapy within 7.6 ± 36.4 days; 38.7% had upper gastrointestinal bleeds, 46.7% lower gastrointestinal bleeds and 14.6% gastrointestinal bleeds of unknown origin. Median follow-up was 24.9 months (IQR: 7.0–38.0). Resumption of both therapies was associated with a higher risk of rebleeding, lower risk of ischaemic events or death and a similar risk for upper and lower gastrointestinal events. Resumption of therapy ≤ 7 days after bleeding showed a similar pattern with no differences in death. Rebleeding rates were higher in anticoagulant vs antiplatelet patients (138.0 vs 99.0 events per 1000 patient-years), and the bleeding location was identical in 61.8% of cases.

Conclusions: Resumption of anticoagulant or antiplatelet therapy after a gastrointestinal bleeding event was associated with a lower risk of vascular events and death and a higher rebleeding risk. The benefits of early reinstitution of anticoagulant/antiplatelet therapy outweigh the gastrointestinal-related risks.

Introduction

Anticoagulant (AC) and antiplatelet (AP) agents are used worldwide and are the cornerstone for the prevention and treatment of cardiovascular (CV) diseases. AP therapy has shown clear benefits in secondary prophylaxis of CV events,[1] and oral anticoagulation has been associated with a decrease in mortality rates and CV events, and improvement in quality of life related to CV disease in patients with atrial fibrillation.[2–4] Despite these beneficial effects, AP and AC therapies have been associated with a two- and a fourfold increased risk of gastrointestinal (GI) bleeding respectively.[5] This risk is increased when these therapies are combined or associated with other risk factors.[6–9]

Management of a major GI bleeding event in patients treated with an AP or AC represents a serious challenge in clinical practice. Temporal or indefinite interruption of AP therapy can lead to an increased risk of ischaemic events,[1,10,11] and discontinuation of warfarin increased the risk of thromboembolic complications in retrospective[12–16] and prospective[17] cohort studies and a meta-analysis.[18] However, there is minimal evidence and findings have mostly been limited to upper GI bleeding events. Furthermore, most studies reported so far have looked at the short-term prognosis after a GI bleeding in patients taking antithrombotics and point out a CV benefit when restarting the treatment, but disagree in terms of risk of rebleeding and death.[14,16,17] And, to our knowledge, only one publication analysed these outcomes based on the time of drug interruption,[16] which is a key issue for clinical practice. Clinical practice guidelines dealing with the management of nonvariceal upper GI bleeding recommend or suggest early resumption of AC[19] and AP[20] therapy; although, most guidelines do not provide specific recommendations regarding the best time for discontinuation. It is also uncertain how the management of these drugs in this clinical scenario influences the development of rebleeding and ischaemic events as well as mortality. In this study, we sought to determine the rate of these outcomes in patients treated with AP and/or AC therapy who developed a major upper or lower GI bleed. We also evaluated the discontinuation and resumption of these agents and the time of drug interruption.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....